Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 17, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 18, 2009, 3:24 PM CDT for Kiowa County, Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 18, 2009, 3:24 PM CDT (20:24 UTC)
- Expired
- Apr 18, 2009, 4:03 PM CDT
- In force
- 39 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
County Kiowa County, KS
The radar
The Dodge City radar (KDDC), 55 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 3:45 PM CDT | FUNNEL CLOUD | 10 S Mullinville, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 1:28 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 68 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 182024 SVRDDC KSC097-182115- /O.NEW.KDDC.SV.W.0017.090418T2024Z-090418T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 324 PM CDT SAT APR 18 2009 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL KIOWA COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 415 PM CDT * AT 323 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 12 MILES SOUTHEAST OF MULLINVILLE...OR 11 MILES NORTHWEST OF WILMORE...MOVING NORTH AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... MULLINVILLE... GREENSBURG... RURAL RESIDENCES OF CENTRAL KIOWA COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING FOR SOUTHWESTERN KANSAS. && LAT...LON 3772 9950 3773 9918 3739 9926 3739 9949 TIME...MOT...LOC 2024Z 185DEG 22KT 3743 9938 $$ GERARD
1 follow-up statement
000 WWUS53 KDDC 182103 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 403 PM CDT SAT APR 18 2009 KSC097-182113- /O.CAN.KDDC.SV.W.0017.000000T0000Z-090418T2115Z/ KIOWA KS- 403 PM CDT SAT APR 18 2009 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KIOWA COUNTY IS CANCELLED... * LOCATIONS IMPACTED INCLUDE... GREENSBURG... RURAL RESIDENCES OF CENTRAL KIOWA COUNTY. THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL WILL STILL BE POSSIBLE OVER CENTRAL KIOWA COUNTY. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING FOR SOUTHWESTERN KANSAS. LAT...LON 3772 9950 3773 9918 3739 9926 3739 9949 TIME...MOT...LOC 2103Z 185DEG 22KT 3767 9935 $$ GERARD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:03 PM CDT, 21 minutes earlier.
Area forecast discussion, Apr 18, 3:03 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 303 PM CDT SAT APR 18 2009 .DISCUSSION... DAYS 1-2... THE SEVERE POTENTIAL FOR HAIL AND A FEW TORNADOES WILL PERSIST INTO THE LATE AFTERNOON WITH MOST FAVORABLE AREA BEING ALONG AND AHEAD OF A SLOWLY EASTWARD ADVANCING COLD FRONT, WHERE AHEAD OF THIS BOUNDARY INCREASING LOW LEVEL INSTABILITY AND STRONG BULK SHEAR HAS LED TO NUMEROUS SUPERCELLS FROM AROUND GARDEN CITY TO DODGE CITY AND SOUTH THROUGH CLARK COUNTY. HAVE GENERALLY FORECAST CATEGORICAL POPS THROUGH THE LATE EVENING, GRADUALLY REMOVING THUNDER MENTION FROM WEST TO EAST AFTER 00 UTC. WE SHOULD STILL HAVE SCT SHOWERS ACROSS THE ENTIRE AREA INTO THE OVERNIGHT AS THE COLD POOL ALOFT ROTATES THROUGH. COLD AIR ADVECTION AND LOW STRATUS SHOULD OVERSPREAD THE AREA BY MORNING ALONG WITH SOME AREAS OF FOG GIVEN RECENT RAINS AND COOLING BOUNDARY LAYER TEMPERATURES OVERNIGHT. TEMPERATURES ARE EXPECTED IN THE LOW TO UPPER 40S. BEYOND TONIGHT WE WILL SEE A RETURN TO NORTHWEST FLOW ALOFT AND A SIGNIFICANT WARMING OF TEMPERATURES BACK INTO THE 60S ON SUNDAY WITH INCREASING SUBSIDENCE AND ABUNDANT ISOLATION, WHILE THE POSSIBILITY FOR SOME CU IN THE EAST WILL BE PRESENT AFTER MORNING CLEARING. TEMPERATURES SHOULD BE FAIRLY HOMOGENEOUS ACROSS THE FORECAST AREA IN THE MID TO POSSIBLY UPPER 60S. A MORE CONSIDERABLE WARMUP INTO THE MID TO EVEN UPPER 70S IS FORECAST MONDAY AS WARMER 850 MB AIR SHIFTS INTO THE CENTRAL HIGH PLAINS. RUSSELL DAYS 3-7... ENHANCING DOWNSLOPE FLOW DEVELOPS MID TO LATE WEEK. CURRENTLY AM FAVORING THE WARM ECMWF 85H TEMP TREND LATE WEEK. WITH THIS IN MIND INITIAL PLAN TODAY IS TO GO AT LEAST AS WARM AS THE MEX/HPCGUICE IF NOT A LITTLE WARMER. W/V LOOP THIS MORNING OVER THE ERN PACIFIC SHOWING SEVERAL UPPER WAVES EMBEDDED IN THE SOUTHERN FLOW. ECMWF AND GFS BY FRIDAY TO VARIOUS DEGREES SUGGEST THAT ONE OF THESE WAVES WILL MOVE INTO THE PLAINS AS SOME MOISTURE BEGINS TO RETURN AHEAD OF OUR DEEPENING LEE TROF. 7H TEMPS DO APPEAR FAIRLY WARM BUT THIS STILL LOOKS LIKE OUT NEXT DECENT CHANCE OF PCPN...ESPECIALLY IN THE WEST. PREVIOUS SHIFT BEGAN INCREASING POPS FRIDAY NIGHT SO WILL CONTINUE TO FOLLOW THIS TREND. HPC ALSO SEEMS TO BE TRENDING IN THIS DIRECTION AS WELL. && .AVIATION... AFTERNOON STORMS REMAIN POSSIBLE ACROSS OUR E/SE CWA. FURTHER NORTH AND WEST HOWEVER THE CHANCES ARE LOOKING LESS AND LESS LIKELY...ESPECIALLY FOR GCK. HAVE THEREFORE REMOVED MENTION OF THUNDER OUT OF GCK TAFS AND ONLY INCLUDED CB WORDING FOR HYS. AS OUR UPPER LOW FINALLY MOVES EAST OF THE AREA TONIGHT A TIGHT PRESSURE GRADIENT AT THE SURFACE WILL DEVELOP. IN ADDITION 85H WINDS OF 30-40KTS ARE PROGGED BETWEEN 6-12Z SUN WHICH WILL BE USHERING IN SOME LOW CLOUDS AND COLDER AIR INTO THE REGION. WILL THEREFORE KEEP THE STRONGER WINDS IN THE TAFS AFTER MIDNIGHT THROUGH EARLY SUNDAY MORNING AT ALL TERMINALS AS THIS COLDER AIR RETURNS TO SW KS. AS FOR SKY COVER...LOW CLOUDS CONTINUE TO BE SLOW TO ERODE THIS AFTERNOON BUT STILL BELIEVE VRF CONDITIONS WILL DEVELOP BY 21Z. THIS WILL LIKELY REMAIN UNTIL THE STRONG CAA DEVELOPS LATER TONIGHT. PER BUFR DATA LOW CLOUDS EXPECTED TO RETURN TOWARDS MIDNIGHT AT HYS WITH 9-12Z TIME FRAME FOR DDC AND GCK. FOG DEVELOPMENT AT THIS TIME DOES NOT APPEAR VERY LIKELY DUE TO STRONG WINDS. VSBYS MAY BRIEFLY FALL INTO THE 2-3SM RANGE TOWARDS DAYBREAK BUT GIVEN THE LOW PROBABILITY WILL NOT INCLUDE THIS IN THE TAFS. 18 && .PRELIMINARY POINT TEMPS/POPS... DDC 45 66 39 74 / 50 10 0 0 GCK 43 66 38 76 / 50 10 0 0 EHA 43 67 39 76 / 20 10 0 0 LBL 43 67 40 76 / 30 10 0 0 HYS 48 66 38 73 / 60 10 0 0 P28 48 66 41 73 / 60 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... TORNADO WATCH 167 IN EFFECT UNTIL 7 PM CDT ALONG AND EAST OF A SCOTT CITY TO GARDEN CITY TO DODGE CITY AND ENGLEWOOD LINE. && FN33/18
Hazardous weather outlook, Apr 18, 4:22 AM CDT, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 422 AM CDT SAT APR 18 2009 KSZ030-031-043>046-061>066-074>081-084>090-190930- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 422 AM CDT SAT APR 18 2009 /322 AM MDT SAT APR 18 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT AREAS OF FOG WILL DEVELOP DURING THE EARLY MORNING HOURS. A FEW LOCATIONS COULD SEE VISIBILITIES TO A HALF OR EVEN A QUARTER MILE AT TIMES. DRIVERS SHOULD USE CAUTION. ANY FOG WILL DISSIPATE BY MID MORNING. THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON AS THE UPPER LOW CONTINUES TO SLOWLY MOVE ACROSS THE PLAINS. SOME STORMS COULD BECOME SEVERE...WITH LARGE HAIL AND STRONG WINDS. THE THUNDERSTORMS AND ADDITIONAL RAIN WRAPPING AROUND THE BACKSIDE OF THE LOW PRESSURE SYSTEM WILL GRADUALLY MOVE OUT OF WESTERN KANSAS OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...MAINLY EAST OF A MINNEOLA TO LACROSSE LING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 26
In the hours before
Local storm report, Apr 18, 1:36 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
136 PM CDT SAT APR 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0132 PM TORNADO 9 N CIMARRON 37.94N 100.35W
04/18/2009 GRAY KS TRAINED SPOTTER
SPOTTER REPORTED A TORNADO ON THE GROUND 9 MILES NORTH OF
CIMARRON.
&&
MSCOTTLocal storm report, Apr 18, 1:40 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
140 PM CDT SAT APR 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0132 PM TORNADO 5 SW KALVESTA 37.99N 100.34W
04/18/2009 GRAY KS COUNTY OFFICIAL
&&
MRUSSELLLocal storm report, Apr 18, 2:22 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
222 PM CDT SAT APR 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TORNADO 1 SE KALVESTA 38.04N 100.27W
04/18/2009 FINNEY KS NWS EMPLOYEE
TWO TORNADOES OBSERVED JUST 1 MILE SE OF KALVESTA.
&&
MSCOTTLocal storm report, Apr 18, 2:37 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
237 PM CDT SAT APR 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TORNADO 2 E KALVESTA 38.05N 100.24W
04/18/2009 FINNEY KS LAW ENFORCEMENT
&&
MRUSSELLLocal storm report, Apr 18, 2:39 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
239 PM CDT SAT APR 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TORNADO 6 E KALVESTA 38.05N 100.17W
04/18/2009 HODGEMAN KS LAW ENFORCEMENT
TORNADO HIT A HOUSE.
&&
MRUSSELLLocal storm report, Apr 18, 2:42 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
242 PM CDT SAT APR 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM HAIL 3 N SITKA 37.21N 99.65W
04/18/2009 E1.00 INCH CLARK KS PUBLIC
&&
GERARDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 7:44 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 46 min |
| Apr 17, 7:51 PM CDT | Tornado Warning | DDC | Hamilton, Stanton | 21 min |
| Apr 17, 8:06 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 42 min |
| Apr 17, 9:06 PM CDT | Special Weather Statement | DDC | Seward | 39 min |
| Apr 18, 12:48 PM CDT | Tornado Warning | DDC | Finney, Gray | 27 min |
| Apr 18, 12:53 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 52 min |
| Apr 18, 1:03 PM CDT | Tornado Warning | DDC | Finney, Gray | 27 min |
| Apr 18, 1:14 PM CDT | Tornado Warning | DDC | Finney | 46 min |
| Apr 18, 1:27 PM CDT | Tornado Warning | DDC | Finney, Gray | 18 min |
| Apr 18, 1:40 PM CDT | Tornado Warning | DDC | Finney, Gray, Hodgeman | 50 min |
| Apr 18, 2:04 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Hodgeman | 56 min |
| Apr 18, 2:14 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness | 46 min |
| Apr 18, 2:18 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hodgeman, Lane, Ness | 42 min |
| Apr 18, 2:24 PM CDT | Tornado Warning | DDC | Finney, Hodgeman, Lane, Ness | 51 min |
| Apr 18, 2:27 PM CDT | Tornado Warning | DDC | Finney, Hodgeman, Ness | 48 min |
| Apr 18, 2:40 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 50 min |
| Apr 18, 2:50 PM CDT | Tornado Warning | DDC | Hodgeman | 40 min |
| Apr 18, 3:01 PM CDT | Tornado Warning | DDC | Ford, Kiowa | 44 min |
| Apr 18, 3:04 PM CDT | Tornado Warning | DDC | Hodgeman, Ness | 41 min |
| Apr 18, 3:10 PM CDT | Tornado Warning | DDC | Finney, Gray, Haskell | 35 min |
| Apr 18, 3:13 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 47 min |
| Apr 18, 3:20 PM CDT | Tornado Warning | DDC | Edwards, Kiowa | 40 min |
| Apr 18, 3:29 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 47 min |
| Apr 18, 3:34 PM CDT | Tornado Warning | DDC | Hodgeman, Ness | 41 min |
| Apr 18, 3:40 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 26 min |
| Apr 18, 3:49 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 40 min |
| Apr 18, 5:13 PM CDT | Special Weather Statement | DDC | Stafford | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.